Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 23, 2018Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 23, 2018, 5:53 PM EDT for Lewis County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 5:53 PM EDT (21:53 UTC)
Expired
Jul 23, 2018, 6:15 PM EDT
In force
22 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 21 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS81 KBUF 232153
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
553 PM EDT MON JUL 23 2018

NYZ006>008-232215-
Jefferson-Oswego-Lewis-
553 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 552 PM EDT, a strong thunderstorm was located near Highmarket, or
13 miles west of Boonville, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Highmarket, Worth, Osceola, Mohawk Hill, North Osceola, Swancott
Mill, West Leyden, Bellwood and Rector.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4342 7555 4346 7572 4379 7588 4387 7557
      4346 7545
TIME...MOT...LOC 2152Z 162DEG 31KT 4350 7560 

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 23, 5:05 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 23, 5:05 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
505 PM EDT Mon Jul 23 2018

.SYNOPSIS...
Our region will remain situated between weakening low pressure over
the Ohio Valley and strong high pressure off the Atlantic coastline
through Wednesday. This will result in a persistent southerly flow
of warm and very humid air across our region...which in turn will
promote increasingly unsettled conditions as we push through the
first half of the week. After that...a cold front will then cross
our region on Thursday and usher in a return to cooler and drier
weather for Friday and next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Warm and humid conditions will continue across the eastern Great
Lakes while the forecast area remains between an upper level
low that stretches from the Upper Great Lakes to the Gulf Coast
states and a strong upper level ridge over the northern Atlantic
Ocean. This has resulted in a constant feed of moisture that
can be traced to the Caribbean with PWAT values of 1.5 to 1.75
inches. Surface dew points range from the upper 60s across
Western NY to the low 70s across North-Central NY.

On the regional scale, lines of showers are oriented from south to
north and have formed in the southerly flow from the southern Mid-
Atlantic region through the Northeast. Increased instability further
south and east, have resulted in more numerous showers upstream. For
the rest of the afternoon, scattered showers and thunderstorms are
expected across the forecast area. Surface-based instability ranges
from 500-2000 J/kg this afternoon and coupled with 30-35 kts of
effective bulk shear, thunderstorms have the potential to become
organized. An isolated strong to severe thunderstorm with damaging
winds can not be ruled out across interior portions of the forecast
area. Heavy rain is expected in any thunderstorms this afternoon.
Only localized areas of heavy rain is expected mainly across
interior portions of the forecast area.

These diurnally-enhanced showers and storms will weaken some into
the evening hours but with the moist southernly flow there will
continue to be chances for showers and storms lifting south to north
through the overnight. Temps will remain very mild with steady
southerly flow and plentiful cloud cover. Lows only expected to
reach the upper 60s well inland to low 70s near the lakeshores.

The upper level trough slowly moves eastward Tuesday however the set-
up will be very similar to today, Monday, as the humid airmass stays
put across the forecast area. Diurnally driven showers and
thunderstorms are expected again however, a mid-level shortwave
trough will pass across the forecast area Tuesday afternoon. This
will result in more widespread shower activity mainly from I-390
eastward. A cold front associated with the surface trough will also
track across Ohio Tuesday afternoon. A relative minimum in
showers and thunderstorms will likely result between Lake
Erie/Niagara River and Rochester Metro as this area will be
between the two forcing mechanisms. Rainfall will range from
0.1-0.25 across far Western NY to 0.25-0.50 east of Lake
Ontario. One thing to note, the orientation of the lines of
showers and thunderstorms will also result in a heavy rain
threat Tuesday afternoon east of Rochester as training showers
and storms move over the same location for a prolonged period of
time. At this time, the main threat is across interior NYS and
outside of the forecast area however we will need to monitor
this threat especially into Tuesday night. Rainfall rates of 1-2
in/hr are possible in any thunderstorms this afternoon. Similar
warmth expected Tuesday with temperatures ranging from the low
80s across the higher elevations to the upper 80s elsewhere.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
...Heavy rain intervals possible during this period...

Nearly uni-directional flow throughout the column from south to
north will favor the continued northward advancement of deep
moisture into the region through mid-week. This is characterized by
multi-model PWAT values near or in excess of 2 inches for an
unusually long duration that extends through the short term period.
With that in mind, the atmosphere will be primed to rain quite
efficiently with little necessity for substantial dynamical forcing
for ascent. Unfortunately for us, there will be additional forcing
crossing the area that will make a decent part of the short term
period cloudy and tropical feeling.

Timing for rainfall will revolve around a couple of passing waves in
the the upper level flow. The best estimates for the passage of
these will be Tuesday evening and again Wednesday afternoon/evening.
Keep in mind, these are just the impulses the models have the
resolution to capture, and additional mesoscale forcing is likely.
However, PoPs were constructed to focus the best rain chances during
these two intervals.

With each interval, right entrance region divergence is coupled with
low level convergence first in the form of a low level jet nose and
second in the passage of a weak surface wave. This should provide
good forcing for ascent, which when coupled with modest CAPE values
and deep warm cloud layer depths in the CAPE profile, allowing for
efficient low centroid thunderstorm development. As a result, the
heavy rainfall mention in the forecast was maintained as were
categorical PoPs. QPF values will likely vary wildly where
thunderstorm training develops given the uni-directional flow
profile, however a general 1-3" of averaged areawide rainfall
during the period seems reasonable at this juncture. While most
locations should be able to manage 1-3" of rainfall spread over
this duration, should training develop, some flooding will be
possible. Additional guidance will need to be examined in the
future to ascertain whether this threat necessitates a flash
flood watch. At this time, it does not.

With the passage of the surface boundary on Wednesday night, drier
air rapidly (if temporarily) advances into the region from the west.
This will end the threat of heavy rainfall abruptly as a rapidly
drying column aloft and shunting of deep moisture to the east couple
to eradicate the high PWATs that will have become semi-resident.
This dry period may be short-lived, however, as a deep upper trough
will be advancing into the western and central Great Lakes by that
juncture, indicating rapidly cooling air aloft.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
An area of low pressure near James Bay along with an upper low will
shift northeast into Central Quebec and continue northeast through
Saturday night. The trough axis will cross the region on Saturday
and will provide a slight chance for some showers across the area
through the Saturday overnight time period.

An area of high pressure will push through for Sunday and as a
result we should see mostly dry conditions. For Monday, guidance is
coming into some better agreement that a weak surface low will trek
from the Ohio Valley through western New York and into the North
Country. The Euro is a little slower with the system having it cross
the area late Monday, while the GFS brings it into WNY starting
Monday morning. PWATs up to and above 1.50 inches are possible
during this time as well.

Highs during this period will generally be in the mid 70s to near
80, except for Monday when max temps may not warm above the low to
mid 70s for most of the area due to cloud cover and showers
affecting most of the area. Low temperatures during this period will
be in the mid 50s to around 60, and warming slightly for Monday
night to the upper 50s and mid 60s.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Showers and isolated thunderstorms will continue to be a threat to
the terminals this afternoon and early evening as diurnally-enhanced
convection shifts south to north into the eastern Great Lakes. The
humid airmass will result in lower cigs, resulting in mainly MVFR
conditions. An isolated thunderstorm can not be ruled out this
afternoon and heavy rain would result in IFR or lower restrictions.

Showers and thunderstorms will decrease in intensity and coverage
tonight however with the moist southerly flow, a chance of showers
and slight chance of storms will continue overnight. Cloud cover and
southwest winds around 10kts will limit the possibility of fog
tonight.

Showers and thunderstorms will form again Tuesday. Coverage will be
greater especially from KROC and east. Flight restrictions are
possible however timing and placement is still in question.
Further west, across KIAG, KBUF and KJHW, showers and
thunderstorms will be less of a threat.

Outlook...

Wednesday...VFR/MVFR in showers and thunderstorms.
Thursday and Friday...Mainly VFR with scattered showers.
Saturday...Mainly VFR with a slight chance of showers.

&&

.MARINE...
A prolonged period of unsettled weather is expected for most of
this week...as a warm and humid airmass will support frequent
opportunities for scattered to numerous showers and
thunderstorms...along with attendant locally higher winds and waves.
Outside of these...winds and waves will generally remain below Small
Craft Advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...HSK/Smith
SHORT TERM...Fries
LONG TERM...SW
AVIATION...HSK/Smith
MARINE...HSK/JJR
Hazardous weather outlook, Jul 23, 1:51 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
151 PM EDT Mon Jul 23 2018

NYZ003>008-013-014-021-241800-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
151 PM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged stretch of unsettled weather will feature locally heavy
rain Tuesday through Wednesday evening. Rainfall amounts during that
period will likely range from 1 to 3 inches, with the highest amounts
east of Rochester and toward the Tug Hill. Training showers and
thunderstorms could locally produce higher amounts. Localized
flooding may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-241800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
151 PM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-019-020-085-241800-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
151 PM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 23, 5:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
553 PM EDT MON JUL 23 2018

NYZ006>008-232215-
Jefferson-Oswego-Lewis-
553 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON...
SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 552 PM EDT, a strong thunderstorm was located near Highmarket, or
13 miles west of Boonville, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Highmarket, Worth, Osceola, Mohawk Hill, North Osceola, Swancott
Mill, West Leyden, Bellwood and Rector.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4342 7555 4346 7572 4379 7588 4387 7557
      4346 7545
TIME...MOT...LOC 2152Z 162DEG 31KT 4350 7560

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:06 PM EDTSpecial Weather StatementBUFOntario, Wayne69 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.